vancomycin - page 2

Does anyone know if administration of cold vancomycin causes seizure?... Read More

  1. by   loriangel14
    How about when you give it orally? We keep it in the fridge and give it orally right from the fridge.
  2. by   Fribblet
    Quote from loriangel14
    How about when you give it orally? We keep it in the fridge and give it orally right from the fridge.
    I'm pretty sure if you can give it cold IV without the risk of seizures, then giving it orally will not cause any problem either.

    But then again, I used logic to arrive at that conclusion....
  3. by   DavidFR
    Is there actually a need to store vanc in the fridge? It's common in France to give vancomycin in a syringe pump over 24 hours, hence one assumes it's stable at room temperature.

    I've never heard of seizures with vanc in over 20 years of using it. As for giving IV's cold, many chemotherapies (e.g. navelbine, endoxan etc.) are stored in the fridge and we just take them out about 30 minutes before administration. Even with that, they're not exactly warm when they go up, however I've never had a problem giving a "cold" med, though I do always prefer that 30 minutes warm up time.
  4. by   1968cowgirl
    Giving a cold med IV can cause painful vasospasms. This is what we were taught in school. Then I had to go into the hospital and received Zosyn IV for 3 days. I fussed about the spasms and it being too cold and to slow the rate down, nothing helped. And it was very painful. Then I noticed where the IV pump was setting the A/C was blowing directly on the bag. I like it cold so the A/C was low. The next hanging I asked them to please move the pump and I never had another problem. That was just my personal experience.
  5. by   merlee
    Gave a lot of Vanco when I was in acute dialysis. Never saw seizures, but did see Red Man more than a few times. We then gave aceto/diphenhydramine on the spot, and as a premed whenever those pts needed recurrent dosing.

    And we always started it fairly slowly for 15 minutes.

    But no seizures.
  6. by   as1234
    cold may cause shock to the body, therefore causing seizure.
  7. by   Esme12
    Quote from as1234

    cold may cause shock to the body, therefore causing seizure.
    no....cold will not cause shock to the body causing seizures with a cold iv fluid......unless the liquid is liquid nitrogen...

    it is the rate by which vanco is infused that can cause reactions and seizures..........the rate (how fast) that causes rections........

    vancomycin

    warnings

    rapid bolus administration (e.g., over several minutes) may be associated with exaggerated hypotension including shock, and rarely, cardiac arrest.

    red man syndrome is a reaction to the drug vancomycin. patients typically develop symptoms within 5 or 10 minutes of receiving the drug, and they experience itching and flushing of the face, neck, & torso. they may also experience swelling of the lips, face, or eyes and/or a drop in bloodpressure, but this is less frequent. red man syndrome is not a true allergy, even though the symptoms look similar to an allergic reaction.

    when signs of red man syndrome appear, the first step is often to stop the vancomycin infusion. some patients may receive antihistamine medications before the drug is restarted. it is common practice to infuse the vancomycin at a slower rate thereafter. if the drug is given again, red man syndrome can usually be avoided by pre-treating the patient with antipyretic and antihistamine medications (like acetaminophen and diphenhydramine) and infusing the drug at the slower rate.

    vancomycin hydrochloride for injection, usp should be administered in a diluted solution over a period of not less than 60 minutes to avoid rapid-infusion-related reactions. stopping the infusion usually results in a prompt cessation of these reactions.

    ototoxicity has occurred in patients receiving vancomycin. it may be transient or permanent. it has been reported mostly in patients who have been given excessive doses, who have an underlying hearing loss, or who are receiving concomitant therapy with another ototoxic agent such as an aminoglycoside. vancomycin should be used with caution in patients with renal insufficiency because the risk of toxicity is appreciably increased by high, prolonged blood concentrations

    there have been reports that the frequency of infusion-related events (including hypotension, flushing, erythema, urticaria, and pruritus) increases with the concomitant administration of anesthetic agents. infusion-related events may be minimized by the administration of vancomycin as a 60-minute infusion prior to anesthetic induction.

    adverse reactions

    infusion-related events

    during or soon after rapid infusion of vancomycin patients may develop anaphylactoid reactions, including hypotension, wheezing, dyspnea, urticaria, or pruritus. rapid infusion may also cause flushing of the upper body ("red neck") or pain and muscle spasm of the chest and back. these reactions usually resolve within 20 minutes but may persist for several hours. such events are infrequent if vancomycin is given by a slow infusion over 60 minutes. in studies of normal volunteers, infusion-related events did not occur when vancomycin was administered at a rate of 10 mg/min or less.
    nephrotoxicity

    renal failure, principally manifested by increased serum creatinine or bun concentrations, especially in patients administered large doses of vancomycin, has been reported rarely. cases of interstitial nephritis have also been reported rarely. most of these have occurred in patients who were given aminoglycosides concomitantly or who had preexisting kidney dysfunction. when vancomycin was discontinued, azotemia resolved in most patients.
    ototoxicity

    a few dozen cases of hearing loss associated with vancomycin have been reported. most of these patients had kidney dysfunction or a preexisting hearing loss, or were receiving concomitant treatment with an ototoxic drug. vertigo, dizziness, and tinnitus have been reported rarely.
    hematopoietic

    reversible neutropenia, usually starting one week or more after onset of therapy with vancomycin or after a total dosage of more than 25 g, has been reported for several dozen patients. neutropenia appears to be promptly reversible when vancomycin is discontinued. thrombocytopenia has rarely been reported. although a causal relationship has not been established, reversible agranulocytosis (granulocytes <500/mm3) has been reported rarely.

    http://www.drugs.com/pro/vancomycin-hydrochloride.html

    i hope this helps.....
  8. by   VA Experiences
    (1) Yes, COLD vancomycin can definitely cause serious problems.
    Here is what I wrote in my complaint regarding a January 2017 cold vancomycin incident:
    "Our complaint regards the use of EXCEPTIONALLY COLD (STRAIGHT FROM REFRIGERATOR) liquid vancomycin (200 ml bag) in patient's IV line.
    Before the COLD vancomycin IV was administered, patient while sick was stable.
    Immediately thereafter, patient started SHAKING and SHIVERING (tremors).
    Within a very short time period patient went into a sort of SHOCK - his ordinarily good OXYGEN went to BELOW 60, his ordinarily good HEART RATE went to 150, and his ordinarily lower BLOOD PRESSURE went to 175/79 (since ER monitor does not show constantly the changing blood pressure we do not know if it went higher during this time).
    According to our limited research on the internet, it is NOT recommended to give COLD IV fluids because they can cause many different serious medical problems, all the more so in elderly people who often are immune-compromised.
    See attached, for example, two short questions and answers that we copied:
    Cold IV fluid through Picc line..?
    Why are cold iv fluids bad "

    Except in circumstances that require it, there is not any reason to give COLD intravenous drugs.
    Many hospitals have specialized warmers for these fluid bags, and those hospitals that do not just leave the bags out to warm up.

    (2) Yes, a FAST Infusion Rate (133 ml/hour) can definitely cause serious problems.
    Regarding a recent incident in January 2018, patient went into serious distress and quickly started turning dark purple on both of his arms.
    We required the doctors to decrease the infusion rate (they wanted to take their time to decide and talk it over among themselves, and we knew that time was not on the patient's side), and it was decreased to 75 ml/hour.
    IMMEDIATELY after the infusion rate was decreased, patient settled down and became calm.
    Thereafter, we required the attending doctor to write up the vancomycin as a "CONDITIONAL allergy", with a note that if vancomycin is to be given it must be given at NOT MORE THAN 75 ml/ hour.

    I really did not have time to write this email, but after seeing all of your responses I felt that it was my duty to write to all of you.
    PLEASE be careful regarding these two issues (COLDNESS of vancomycin and FAST infusion rate) since it is so easy to take necessary precautions and thereby not put patients at potential risk since you do not ever know which patients can tolerate coldness and fast infusion and which patients cannot.

close